Alert archive / Arkansas / Flash Flood Warnings in 2023

Flash Flood Warning 32, NWS Jackson, MS

July 6, 2023Chicot County, Arkansas

NWS Jackson, MS issued this flash flood warning at Jul 6, 2023, 2:01 PM CDT for Chicot County, Arkansas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2023, 2:01 PM CDT (19:01 UTC)
Expired
Jul 6, 2023, 4:00 PM CDT
In force
119 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Chicot County, AR

The radar

The Jackson/Brandon,MS radar (KDGX), 174 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2023-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 943 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2023-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
943 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

978 
WGUS54 KJAN 061901
FFWJAN
ARC017-062100-
/O.NEW.KJAN.FF.W.0032.230706T1901Z-230706T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
201 PM CDT Thu Jul 6 2023

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northern Chicot County in southeastern Arkansas...

* Until 400 PM CDT.

* At 201 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lake Village, Dermott and Mcmillan Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3332 9114 3339 9146 3356 9145 3356 9135
      3352 9135 3352 9125 3355 9123 3350 9118
      3344 9124 3344 9118 3350 9117 3345 9112
      3344 9112 3340 9121 3338 9117 3345 9106
      3343 9106

FLASH FLOOD...RADAR INDICATED

$$

CR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 1:11 PM CDT, 50 minutes earlier.

Area forecast discussion, Jul 6, 1:11 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
111 PM CDT Thu Jul 6 2023

...New AVIATION...

.MESOSCALE UPDATE...
Issued at 1021 AM CDT Thu Jul 6 2023

Overall the forecast is on track with recent obs analyses
indicating the strongest moisture convergence and instability
axis setting up over the ArkLaMiss Delta region and extending into
north central MS. This is where most near term guidance initiate
storms later this afternoon with enhancement potentially coming
from upstream convective systems. There will be enough flow for
semi-organized multicell storms, and thermodynamics favor a few
severe microbursts, especially in the current marginal risk area
where sfc-based CAPE will approach 4000 j/kg and vertical totals
may exceed 27. /EC/

&&

.DISCUSSION...
Issued at 332 AM CDT Thu Jul 6 2023

Today and Tonight...

A MCS will develop over the central Plains and remnants of this
system is expected to move through the Lower MS Valley region by late
Thursday afternoon/early evening. Previous forecast cycles of the
HRRR had the system rolling through the ArkLaTex by mid to late
morning and arriving in our western zones by early afternoon but
latest guidance has since slowed up. Scattered afternoon diurnal
convection is expected therefore can't rule out strong storms
developing prior to the arrival of the MCS. With temperatures
peaking around the lower 90s, there will be sufficient amount of
instability however lack of deep layer shear will limit widespread
storm organization. Though deep layer shear will be poor, lingering
outflow boundaries from afternoon storms will help provide gusty
winds as the system rolls through allowing for damaging wind gust
potential. With that being said, will continue to advertise a
'Marginal Risk' threat for severe storms today with the main threats
being damaging winds and small hail.

We've been in a pretty moist airmass these last few days and
today will be no different. PWs look to max out around 2.5 inches
supporting localized down pours with storms developing along any
outflow boundaries. As storms begin to re initiate as the previous
mentioned MCS begins to approach, colliding outflow boundaries
and backing of winds will limit forward propagation with storms
allowing for some training leading to the potential for flash
flooding. Convective rainfall amounts of 2+ inches within a short
amount of time will be possible mainly for areas west of the MS
river. Will advertise a 'Limited' for flash flooding in these
areas today. Activity should end around or just before midnight
but lingering light showers may be possible after midnight with
left over outflows/moisture. Lows tonight will be in the 70s
area-wide. /JNE/

Friday and Saturday: As an upper trough extending from near Hudson
Bay southward across the eastern CONUS persists, our region will
remain under a perturbed west/northwesterly upper flow pattern. A
combination of forcing from a series of mid/upper disturbances and
from diurnal instability will result in above average rain chances
each day. While rain coverage will typically be greatest on most
days during the afternoon as instability peaks, mesoscale influences
(which are more difficult to resolve the farther we look ahead) may
result in overnight convection at times, particularly given the
near 2" PW airmass that will hang around the region.

Strong storms capable of damaging wind gusts cannot be ruled out
throughout the remainder of the forecast period given the
instability that will exist from the afternoon through early
evening. Presently, guidance is hinting at a corridor of somewhat
stronger deep layer shear Saturday into Saturday night over AR and
north MS, which could provide better focus for severe storms in that
area. During this time frame, there is potential for a convective
complex to either develop or move into that area. For this reason,
we will highlight a marginal severe weather threat for this general
time period, though it's a bit too soon to provide specific timing
information.

Otherwise, where clouds/rain do not interfere early in the day, heat
stress will become an increasing concern heading into the weekend,
with heat indices potentially pushing into the triple digits in many
areas once again. The major caveat is higher rain chances and how
this may disrupt daytime heating in specific areas. In the coming
days, as we have a better handle of precip timing, heat stress
concerns will likely be highlighted in the HWO/graphics.

Sunday through Wednesday: A front will shift southward toward the
Mid South and Tennessee Valley late Sunday into Monday. While it
appears this feature will stall near/just north of our region, it
should have some influence over our persistent pattern as we reach
the new week. First, deeper moisture will pool ahead of the front
Sunday into Monday, enhancing rain chances across our area and
possibly resulting in potential for localized flooding. By Tuesday,
the front may sink far enough southward to slightly lessen rain
chances in our north MS areas.

Unfortunately, by midweek the front is expected to lift back
northward, leaving our region firmly in the sticky, humid airmass.
Upper flow will at least temporarily become more zonal, and
mid/upper heights are forecast to begin building to our west. This
will result in a trend toward warmer days with less rain coverage,
especially over the western portion of the forecast area. /DL/

&&

.AVIATION...
(18Z TAFS)
Issued at 105 PM CDT Thu Jul 6 2023

VFR conditions and light surface wind will prevail for the most
part through this evening and into the overnight. Exceptions could
be associated with brief TSRA encounters this aftn/evng. As we go
into late night/early Fri morning, considerable MVFR/IFR category
stratus may develop and impact sites for several hours. Low
ceilings should quickly improve during the mid/late morning. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       91  71  90  73 /  60  30  70  10
Meridian      92  72  91  72 /  60  30  70  10
Vicksburg     91  72  90  74 /  60  40  50  10
Hattiesburg   92  72  91  73 /  70  40  70  20
Natchez       90  71  90  73 /  70  50  60  10
Greenville    90  72  89  73 /  50  30  50  10
Greenwood     92  72  90  73 /  60  30  50  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

EC/DL/EC
Hazardous weather outlook, Jul 6, 3:48 AM CDT, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
348 AM CDT Thu Jul 6 2023

ARZ074-075-LAZ007>009-015-016-023>026-MSZ053-059-060-070900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Claiborne-
Jefferson-Adams-
348 AM CDT Thu Jul 6 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and southwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Today through tonight, isolated severe thunderstorms are
possible. Some thunderstorms could produce damaging wind gusts
and hail up to a quarter size.

(https://www.weather.gov/images/jan/graphicast/1.png)

Today through tonight, thunderstorms could produce rainfall
amounts of 2 inches and greater within a short amount of time
resulting in possible localized flash flooding, particularly in
low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms will be possible Saturday. Some
thunderstorms could produce damaging wind gusts and hail up to
quarter size.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight and Saturday through Saturday night.

MSZ034-035-040>043-047-048-054-061>063-070900-
Washington-Humphreys-Issaquena-Sharkey-Yazoo-Madison MS-Warren-
Hinds-Copiah-Franklin MS-Lincoln-Lawrence-
348 AM CDT Thu Jul 6 2023

This hazardous weather outlook is for portions of central
Mississippi, northwest Mississippi, south central Mississippi,
southwest Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

Today through tonight, isolated severe thunderstorms are
possible. Some thunderstorms could produce damaging wind gusts
and hail up to a quarter size.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms will be possible Saturday. Some
thunderstorms could produce damaging wind gusts and hail up to
quarter size.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight and Saturday through Saturday night.

MSZ018-019-025>033-036>039-044>046-049>052-055>058-064>066-
072>074-070900-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee-Leake-
Neshoba-Kemper-Rankin-Scott-Newton-Lauderdale-Simpson-Smith-
Jasper-Clarke-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
348 AM CDT Thu Jul 6 2023

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
south central Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms will be possible Saturday. Some
thunderstorms could produce damaging wind gusts and hail up to
quarter size.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Saturday
through Saturday night.

14

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Jul 6, 1:07 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
107 PM CDT Thu Jul 6 2023

ARZ075-MSZ034-061845-
Chicot AR-Washington MS-
107 PM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of northern Chicot and
northwestern Washington Counties through 145 PM CDT...

At 106 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dermott, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mcmillan Corner around 145 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3352 9135 3353 9133 3352 9132 3352 9125
      3356 9124 3356 9123 3353 9122 3353 9116
      3345 9103 3326 9121 3345 9146 3352 9146
      3356 9141 3356 9135
TIME...MOT...LOC 1806Z 311DEG 10KT 3351 9135

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CR

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:07 PM CDTSpecial Weather StatementJANChicot38 min
Jul 6, 2:46 PM CDTSpecial Weather StatementJANAshley44 min
Jul 6, 3:34 PM CDTSpecial Weather StatementJANAshley56 min
Jul 6, 4:09 PM CDTSevere Thunderstorm WarningJANAshley21 min

Nearby

Flash Flood Warnings in Arkansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.